I was a big initial fan of the intranasal atomizers both for pain management and opiate overdoses. Â I liked them for pain management for their quick access. Â I often gave an intranasal dose, and then after getting an IV, gave the rest IV. Â Overtime I noticed quite a difference in response between the two methods. Â IN might touch them; IV almost always worked. Â Recently I have switched to IM for the quick first dose. Â Sure it involves a needle stick, but the onset is quicker and it seems more effective.
I have continued to use intranasal Naloxone as my first line for opiate overdose accompanied, of course, by bag valve ventilation, but I have been having second thoughts about the IN route of late. Â I have always preached patience, and when I give Narcan IN, my patience is usually always rewarded with a calm, almost placid patient. Â Many of my peers have told me they prefer 1.2 mg IM as their starting dose. Â Thatâ€™s what I used before IN came out. Â True, it does return their breathing sooner and almost always wakes them, but sometimes it causes symptoms of withdrawal. Â I have preferred the more delicate approach, sometimes giving only 0.5 IN in each nare, followed by an IV dose of 0.01 (yes, 0.01) every minute titrated to effect.
This approach works well in the unresponsive patient who may be breathing six times a minute. Â I am not so certain it is the appropriate approach for the cyanotic patient breathing at 0-2. Â Sure, I can wait on scene bagging for 15 minutes, but bagging is hard to do well, easier in some patients than others. Â For these patients now, I give the full 2 mgs IN and am prepared to give a second dose IM if I have not gotten an IV after a few minutes. Â I am even considering going back to the 1.2 IM right off the back.
As a paramedic, I have the luxury of multiple options that I can tailor to each individual patient. Â EMTs, first responders and the lay public donâ€™t have that ability, and consequently their patients may not be coming around to breathe on their own as quickly as they could. Â No doubt this slower response may have an impact on those patients already at risk for anoxia.
I was recently at a statewide conference on opiate overdose prevention and was seated at the table with a salesman for Narcan, who was talking about his companyâ€™s product which delivers 4 mg of Narcan IN. Â I told him how I thought that was too much for an initial dose, and that we tried to give as little as possible. Â Too much can cause withdrawal as well as lead to violence. Â While I told him I loved IN Narcan, 4 mg was just too much to start with. Â He told me the naysayers were all the wrong side of the fence. Â He offered to put me in touch with police and fire chiefs in Massachusetts who loved the product. Â I said telling me I was wrong was not a persuasive debating tactic and that while I am sure the police and fire chiefs are nice people, I would prefer to hear from ED doctors.
I enjoy a good argument and appreciate the finer points of debating. Â In the end, what is important is not whether I was right or wrong, but whether in the exercise brings me Â closer to the truth. Â After doing my own review of the product, I have come to believe it should be not just in the laypersonâ€™s arsenal, but in the bag of all first responders and EMTs.
Hereâ€™s what convinced me:
We currently squirt 1 cc of drug up each nostril. Â Each nare is only built for 0.25 ccs. Â When I give IN Fentanyl for pain, patients often complain of the drug going into the back of their throat. Â I have also seen it run back out of their nose. Â No way are they getting all of the drug. Â The new product has 4 mg in 0.1 mg. Â It is a true nasal spray. Â Even at that the bioavailability is only 46%. Â In other words, giving 4 mgs IN is the equivalent to a little less than 2 mg IM.
What is the bioavailability then of the atomizer 1 mg in 1 cc in each nostril? Certainly much less. Â With the run off in the back of the throat and back out the nose, the 2 mg dose could be as little as 0.2. Â Maybe that is why my patients are so placid, and I have never seen withdrawal when given IN alone.
Even the guy who invented the atomizer, admits this new product is a better delivery system.
Editorial comment: Even thoughÂ I invented the MAD nasal, began the research on nasal naloxone in the 1990s and have used this therapy for 18 years (so have a bit of a historical bent towards the original method of delivery), it seems pretty apparent to me that this new product is probably a better method for delivery of nasal naloxone than the way we have posted here on this website for the last 7 years. The new formulation is more appropriately concentrated, it has a pre-attached atomizer and because of the recent price increased in generic naloxone (single supplier cranked the price last year) this new formulation is not only better formulated, its also less expensive.
I had heard tales of my peers responding to scenes where first responders equipped with Narcan atomizer set up had difficulty putting the device together. Â I recently saw it myself on a scene where the responder handed the poorly assembled device to me and said you do it. Â The three working parts, the bristojet, the screw in vial and the atomizer were together but not solidly. Â I had to refit them properly.
I have also heard drug users tell me they had difficulty putting the devices together when suddenly having to use them on a fellow user.
In a recent study of the new 4 mg nasal device, 90% of people were able to administer it effectively with no training.
So, now we have a device that is FDA approved and is easier to use. Â But still what about that dose of 4 mg (even if it is only the equivalent of 2 mg IM)? Â Is the dose too much?
The salesmanâ€™s argument was that all the stronger Fentanyl based derivatives require more Narcan than regular heroin. Â I had heard that, but that had not been my experience. Â We have lots of Fentanyl here. Â Maybe it is my patience, but I am usually able to get people back with only 2 mgs. Â I hear my fellows say they have to often use 4. Â I think maybe region wide, the larger doses are tied to the IN dose of 2 mg not really being 2 mgs. Â Maybe 6 mgs of Narcan IN with an atomizer is still less than 2 IV. Â I searched the literature to see if there were studies that showed that Fentanyl requires more Narcan than heroin. Â And while I could find nothing, I attended a toxicologistâ€™s talk and posed the question. Â Yes, the answer was, while Fentanyl may be a 100 times stronger than heroin, it should require more Narcan than heroin due to the stronger binding of Fentanyl to the brainâ€™s receptors. Â Not 100 times more Narcan, but it would be reasonable scientifically that it would require more.
Finally, I had a physician friend query colleagues of his across the nation whose systems have gone to the 4 mg IN initial dose to see if they have had withdrawal problems, and the answer was no they hadnâ€™t. Â They were very pleased with the device.
So, I am for it. Â I am for it for it for laypeople for its ease of use and its strength of dose to get OD patients breathing sooner, and keeping them from suffering anoxic injury or death. Â I also support it for first responders to get the patient breathing on the their own sooner, and help prevent extended one man bagging, which is often not done well, and even if done well, is not as effective as a person breathing on their own.
The Connecticut statewide medical advisory subcommittee on protocol revisions last week passed the proposal to update our statewide treatment protocols to enable a 4 mg Naloxone IN first dose for opiate overdose. Â It still needs to approval by the statewide EMS Advisory Board and the Commissioner of Public Health, but I expect it to pass easily. Â Bravo to the committee.